West Virginia, 2015Damaging Wind in West Virginia, May 11, 2015
May 11, 2015 · NWS PBZ · 1 event in 1 county or zone
Showers and thunderstorms developed ahead of a pre-frontal trough that was pivoting across the region. With modest instability and shear, several storms produced damaging winds, bringing trees down across eastern Ohio and western Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed ahead of a pre-frontal trough that was pivoting across the region. With modest instability and shear, several storms produced damaging winds, bringing trees down across eastern Ohio and western Pennsylvania.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 11, 4:52 PM EST, 2 hours 25 minutes earlier.
Area forecast discussion, May 11, 4:52 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
552 PM EDT MON MAY 11 2015
.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL ACCOMPANY A COLD FRONTAL PASSAGE
THIS EVENING...FOLLOWED BY DRY WEATHER THROUGH MID WEEK.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE REGION
THIS EVENING AHEAD OF A PRE FRONTAL TROUGH. THE BEST INSTABILTY
REMAINS ACROSS EASTERN OHIO...WESTERN PA AND NORTHERN WV PER
RECENT MESO ANALYSIS...AND THIS CONTINUES TO BE THE AREA THAT HAS
THE HIGHEST CHANCES OF SEEING ANY SEVERE WEATHER THIS
EVENING...WITH THE MAIN THREAT BEING DAMAGING WINDS WITH SOME
DRY MID LEVEL AIR. IN COORDINATION WITH SPC AND SURROUNDING
OFFICES...EXPANDED THE SEVERE THUNDERSTORM WATCH FOR THESE AREAS.
SHOWERS AND STORMS SHOULD CONTINUE TO ADVANCE ACROSS THE
REMAINDER OF THE AREA THIS EVENING AND OVERNIGHT AS THE COLD
FRONT CROSSES...THOUGH INSTABILITY IS EXPECTED TO GRADUALLY
DECREASE AFTER SUNSET. LOWS SHOULD CONTINUE WELL ABOVE AVERAGE.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
FRONT PUSHES EAST OF THE FORECAST AREA EARLY TUESDAY...WITH A DRY
SLOT QUICKLY SQUASHING PRECIPITATION BEHIND THE FRONT. THE DRY SLOT
SHOULD WORK TO DEVELOP SOME CLEARING ACROSS SW PA...EASTERN OHIO AND
NORTHERN WV DURING THE MID-MORNING HOURS...ALLOWING THE SUN TO
COUNTERACT THE COLDER AIR MOVING IN. A FAIRLY PRONOUNCED SOUTHEAST
TO NORTHWEST HIGH TEMPERATURE GRADIENT SHOULD EXIST BECAUSE OF
THIS.
BROAD UPPER WAVE APPROACHES TUESDAY AFTERNOON...WITH A STRONG MID-
LEVEL JET PASSING AHEAD OF THE AXIS OF THE 850MB TROF. MIXING WITH
COLD AIR ADVECTION WILL BRING STRONG WINDS TO THE SURFACE...LEADING
TO A GUSTY DAY. EXPECTING GUSTS TO TOP OUT NEAR 30KTS IN THE HIGHER
ELEVATIONS OF PA/MD/WV.
BEST LIFT WITH THE BROAD UPPER-LEVEL WAVE WILL STAY PRIMARILY NORTH
OF THE FORECAST AREA TUESDAY...BUT EXPECTING SOME DIURNAL
DEVELOPMENT OF CONVECTIVE SHOWERS AS THE COLD POOL MOVES OVER THE
NORTH. WILL KEEP POPS ALONG THE NORTH...BUT HAVE DOWNSCALED THEM
SOME WITH THE NORTHERN TREND OF THE ORGANIZED FORCING.
COLD AIR MAXIMIZES OVER THE FORECAST AREA WEDNESDAY...KNOCKING HIGH
TEMPERATURES BACK DOWN BELOW AVERAGE. WEDNESDAY NIGHT...HIGH
PRESSURE BEGINS TO BUILD IN AND WITH SKIES CLEARING...TEMPERATURES
WILL DROP SIGNIFICANTLY. THURSDAY MORNING LOWS SHOULD BE ABOUT 10
DEGREES BELOW THE AVERAGE. WILL NEED TO MONITOR THIS IN THE COMING
DAYS FOR POTENTIAL FROST DEVELOPMENT IN THE AREAS WHERE THE GROWING
SEASON HAS COMMENCED.
TAX
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
QUIET AND COOL BEGINNING TO THE LONG TERM PERIOD. TEMPERATURES
WILL MODERATE BY THE END OF THE WEEK AND THROUGH THE WEEKEND.
LOOKS TO BE A MORE ACTIVE WEATHER PATTERN SETTING UP FOR SATURDAY
AND SUNDAY.
&&
.AVIATION /21Z MONDAY THROUGH SATURDAY/...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE REGION
THIS EVENING WITH A PRE FRONTAL TROUGH WITH OCCASIONAL
DETERIORATION TO MVFR OR BRIEF IFR. A COLD FRONT IS EXPECTED TO
CROSS OVERNIGHT WITH ADDITIONAL MVFR CONDITIONS IN SHOWERS AND
SCATTERED THUNDERSTORMS. MVFR CEILINGS COULD CONTINUE INTO EARLY
TUESDAY MORNING BEFORE SCATTERING OUT...THOUGH NORTHERN PORTS
SHOULD CONTINUE WITH VFR STRATOCU AS AN UPPER TROUGH CROSSES THE
GREAT LAKES. GUSTY WEST WINDS ARE EXPECTED TUESDAY AS WELL.
.OUTLOOK.../TUESDAY NIGHT THROUGH SATURDAY/...
RESTRICTIONS ARE POSSIBLE WITH LATE WEEK LOW PRESSURE.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, May 11, 4:55 PM EST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
555 PM EDT MON MAY 11 2015
OHZ040-041-049-050-059-069-PAZ007-008-013-014-020-021-029-031-
WVZ001>004-012-021-022-122200-
CARROLL-COLUMBIANA-HARRISON-JEFFERSON OH-BELMONT-MONROE-MERCER-
VENANGO-LAWRENCE-BUTLER-BEAVER-ALLEGHENY-WASHINGTON-GREENE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
555 PM EDT MON MAY 11 2015
...SEVERE THUNDERSTORM WATCH 167 IN EFFECT UNTIL 1 AM EDT TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MDZ001-PAZ009-015-016-022-023-073>076-WVZ023-041-122200-
GARRETT-FOREST-CLARION-JEFFERSON PA-ARMSTRONG-INDIANA-WESTMORELAND-
WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-PRESTON-TUCKER-
555 PM EDT MON MAY 11 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN WEST VIRGINIA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
OHZ039-048-057-058-068-122200-
TUSCARAWAS-COSHOCTON-MUSKINGUM-GUERNSEY-NOBLE-
555 PM EDT MON MAY 11 2015
...SEVERE THUNDERSTORM WATCH 165 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
07
In the hours before
Local storm report, May 11, 5:55 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
655 PM EDT MON MAY 11 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM TSTM WND DMG 4 N NELLIE 40.39N 82.06W
05/11/2015 COSHOCTON OH 911 CALL CENTER
1 TREE DOWN ON COUNTY ROUTE 401
&&
NWS PITTSBURGH PA
IRIS SYSTEMSpecial weather statement, May 11, 6:13 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
713 PM EDT MON MAY 11 2015
OHZ039-049-058-059-068-069-WVZ012-120000-
GUERNSEY-MONROE-HARRISON-TUSCARAWAS-NOBLE-BELMONT-WETZEL-
713 PM EDT MON MAY 11 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NOBLE...GUERNSEY...
MONROE...SOUTHWESTERN HARRISON...SOUTH CENTRAL TUSCARAWAS...BELMONT
AND NORTHWESTERN WETZEL COUNTIES...
AT 712 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 8 MILES SOUTH OF NEWCOMERSTOWN TO 10 MILES NORTH OF
MARIETTA...AND MOVING EAST AT 45 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
CAMBRIDGE...NEW MARTINSVILLE...BARNESVILLE...CADIZ...WOODSFIELD...
CALDWELL...FREEPORT...PADEN CITY...BYESVILLE...DUDLEY...BETHESDA...
ANTRIM...FLUSHING...LONDONDERRY...QUAKER CITY...SARDIS...
SENECAVILLE...BELMONT...PLEASANT CITY AND BEALLSVILLE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 70 IN OHIO BETWEEN MILE MARKERS 176 AND 214.
INTERSTATE 77 IN OHIO BETWEEN MILE MARKERS 18 AND 61.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
EAST CENTRAL OHIO. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT
UNTIL 100 AM EDT FOR EAST CENTRAL OHIO AND NORTHERN WEST VIRGINIA.
LAT...LON 4022 8167 4033 8102 3978 8086 3976 8087
3956 8079 3956 8082 3960 8085 3961 8095
3954 8104 3957 8104 3958 8126 3961 8127
3959 8129 3959 8136 3965 8145 3964 8147
3958 8147 3958 8151 4015 8168
TIME...MOT...LOC 2312Z 265DEG 40KT 4015 8160 3957 8143
33Local storm report, May 11, 6:39 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
739 PM EDT MON MAY 11 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG 1 W GNADENHUTTEN 40.36N 81.45W
05/11/2015 TUSCARAWAS OH 911 CALL CENTER
1 TREE DOWN
0659 PM TSTM WND DMG 1 SW MIDVALE 40.43N 81.38W
05/11/2015 TUSCARAWAS OH 911 CALL CENTER
1 TREE DOWN
&&
EVENT NUMBER PBZ1501685
EVENT NUMBER PBZ1501686
24Special weather statement, May 11, 6:46 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
746 PM EDT MON MAY 11 2015
OHZ049-050-WVZ001-002-120015-
JEFFERSON-HARRISON-BROOKE-HANCOCK-
746 PM EDT MON MAY 11 2015
...A STRONG THUNDERSTORM WILL AFFECT JEFFERSON...EASTERN HARRISON...
SOUTH CENTRAL HANCOCK AND NORTHEASTERN BROOKE COUNTIES...
AT 746 PM EDT...A STRONG THUNDERSTORM WAS NEAR CADIZ...MOVING
NORTHEAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WEIRTON...STEUBENVILLE...CADIZ...WELLSBURG...TORONTO...
WINTERSVILLE...MINGO JUNCTION...FOLLANSBEE...HOOVERSON HEIGHTS...
HOPEDALE...SMITHFIELD...ADENA...JEWETT...BRILLIANT...RICHMOND...
HOLLOWAY...NEW ATHENS...NEW ALEXANDRIA...BLOOMINGDALE AND UNIONPORT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT FOR
EAST CENTRAL OHIO AND NORTHERN WEST VIRGINIA.
LAT...LON 4043 8095 4043 8094 4044 8093 4056 8067
4033 8052 4032 8052 4016 8102 4017 8116
4029 8123
TIME...MOT...LOC 2346Z 243DEG 40KT 4025 8110
33Local storm report, May 11, 7:00 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
800 PM EDT MON MAY 11 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG MALVERN 40.68N 81.18W
05/11/2015 CARROLL OH 911 CALL CENTER
NUMEROUS TREES DOWN AROUND MALVERN
0713 PM TSTM WND DMG 4 SSE MALVERN 40.64N 81.15W
05/11/2015 CARROLL OH 911 CALL CENTER
TREES DOWN ON BRONZE ROAD
0715 PM TSTM WND DMG CARROLLTON 40.58N 81.09W
05/11/2015 CARROLL OH 911 CALL CENTER
NUMEROUS TREES DOWN AROUND CARROLLTON
0715 PM TSTM WND DMG 3 NNW CARROLLTON 40.62N 81.12W
05/11/2015 CARROLL OH 911 CALL CENTER
TREES DOWN ON WAYNESBURG ROAD
&&
EVENT NUMBER PBZ1501687
EVENT NUMBER PBZ1501688
EVENT NUMBER PBZ1501689
EVENT NUMBER PBZ1501690
24Special weather statement, May 11, 7:11 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
811 PM EDT MON MAY 11 2015
OHZ059-PAZ029-031-WVZ002>004-012-021-022-120045-
BELMONT-WASHINGTON-GREENE-MARION-MARSHALL-BROOKE-OHIO-WETZEL-
MONONGALIA-
811 PM EDT MON MAY 11 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN BELMONT...
GREENE...SOUTHWESTERN WASHINGTON...WETZEL...OHIO...NORTHWESTERN
MONONGALIA...MARSHALL...MARION AND SOUTHERN BROOKE COUNTIES...
AT 809 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR MARTINS FERRY TO NEAR WEST UNION...AND MOVING
EAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WHEELING...FAIRMONT...WASHINGTON...MOUNDSVILLE...CANONSBURG...MARTINS
FERRY...BELLAIRE...WAYNESBURG...WARWOOD...BETHLEHEM...MANNINGTON...
WEST LIBERTY...TRIADELPHIA...AVELLA...CLEARVIEW...VALLEY GROVE...
CECIL-BISHOP...SHADYSIDE...PLEASANT VALLEY AND WOLFDALE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 70 IN OHIO BETWEEN MILE MARKERS 220 AND 225.
INTERSTATE 70 IN WEST VIRGINIA BETWEEN MILE MARKERS 0 AND 14.
INTERSTATE 70 IN PENNSYLVANIA BETWEEN MILE MARKERS 0 AND 24.
INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 12 AND 21...AND
BETWEEN MILE MARKERS 22 AND 49.
INTERSTATE 79 IN WEST VIRGINIA BETWEEN MILE MARKERS 130 AND 137.
INTERSTATE 470 IN OHIO BETWEEN MILE MARKERS 0 AND 6.
INTERSTATE 470 IN WEST VIRGINIA BETWEEN MILE MARKERS 0 AND 3.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT FOR
EAST CENTRAL OHIO...SOUTHWESTERN PENNSYLVANIA AND NORTHERN WEST
VIRGINIA.
LAT...LON 3944 8028 3947 8048 3943 8052 3944 8060
3948 8067 3947 8071 3958 8084 3971 8083
3979 8085 3980 8082 3985 8082 3985 8085
4014 8086 4016 8081 4016 8070 4021 8067
4036 8022 4032 8014 3941 8011 3939 8019
TIME...MOT...LOC 0009Z 251DEG 34KT 4009 8079 3935 8077
33Thunderstorm Wind, Hancock
- When
- May 11, 7:17 PM EST
- Where
- Hancock County, 1.05 mi E of Weirton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.400, -80.560
Local 911 center reported trees down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Illinois, May 11 to 12, 20151 death · 1 event
- Rip Current in North Carolina, May 11, 20151 death · 1 event
- Flash Flooding and Hail in Texas, May 11 to 12, 2015$2.2 million · 1 in hail · 18 events
- Flash Flooding and Damaging Winds in Texas, May 11 to 12, 2015$725,000 · 70 kt wind · 22 events
- Damaging Winds in Ohio, May 11, 2015$553,000 · 50 kt wind · 12 events
- Hail and Damaging Winds in Ohio, May 11, 2015$103,000 · 58 kt wind · 36 events
- Damaging Winds in Ohio, May 11, 2015$276,000 · 55 kt wind · 9 events
- Damaging Winds in Pennsylvania, May 11, 2015$238,000 · 56 kt wind · 6 events
- Damaging Winds in Pennsylvania, May 11, 2015$76,000 · 50 kt wind · 22 events
- Flash Flood in New York, May 11, 2015$100,000 · 1 event
- Damaging Winds in Indiana, May 11, 2015$76,000 · 61 kt wind · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 11 to 12, 201557 kt wind · 46 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575529.